Pennsylvania, 2005

Heavy Snow in Pennsylvania, December 9, 2005

December 9, 2005 · NWS CTP · 30 events in 30 counties and zones

30 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 9, 2:55 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 9, 2:55 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 AM EST FRI DEC 9 2005

.SHORT TERM (TODAY THROUGH SATURDAY)...

MODERATE TO HEAVY SNOW CURRENTLY FALLING OVR BULK OF CENTRAL PA IN
ADVANCE OF UPPER LO ROTATING THRU OHIO VALLEY. ASSOCIATED SOUTHERLY
LL JET (70KTS ON KCCX VWP)...PRODUCING A 6-8HR PERIOD OF STRONG WAA
EARLY THIS AM. HOWEVER...BACK EDGE OF SNOW ALREADY ENTERING WESTERN
PA. LATEST RUC ENDS STEADY SNOW BEFORE DAWN ACROSS ALL BUT SUSQ
VALLEY. DESPITE THE DRY NATURE OF THE SNOW...THE SNOW:WATER RATIO
MEASURED AT PSU LAST HOUR WAS 8:1...WHICH SEEMS REASONABLE GIVEN
THAT MAX OMEGA OCCURRING ARND -6C. HOWEVER...PREVIOUS FCST OF A
GENERAL 5-8 INCHES STILL SEEMS ON TRACK GIVEN SNOW REPORTS SO FAR
AND LATEST RADAR TRENDS.

UPSLOPING FLOW WILL PRODUCE LINGERING SNOW SHWRS OVR THE MTNS.
HOWEVER...EXPECT LITTLE ADDITIONAL ACCUMS AS INVERSION ONLY EXPECTED
ARND 800 MB. THE LARGER ISSUE WILL BE BLOWING AND DRIFTING SNOW IN
OPEN AREAS LATER TODAY. AS COASTAL LOW DEVELOPS S OF NEW
ENGLAND...WEST WINDS WILL BECOME STRONG BY AFTN WITH GUSTS LIKELY
CLOSE TO 40MPH BASED ON MODEL SOUNDINGS.

LEANED TOWARD COLDER MET READINGS TONIGHT BASED ON FRESH SNOW COVER
AND DIMINISHING WINDS LATE TONIGHT AS HI PRES BUILDS IN. AFTER A
COLD START...SW FLOW AND PLENTY OF SUNSHINE SHOULD ALLOW TEMPS TO
RECOVER TO NR NORMAL READINGS BY SAT AFTN.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

A SERIES OF WEAK CLIPPER SYSTEMS PASSING TO OUR NORTH NOT LIKELY TO
BRING SIG PRECIP TO OUR AREA. HOWEVER...EACH SHOULD REINFORCE THE
CHILL OVER OUR REGION. LOOKS RELATIVELY DRY BUT COLD FOR MOST OF
NEXT WEEK.

&&

.AVIATION...

WIDESPREAD IFR CONDITIONS THIS MORNING IN MODERATE TO HEAVY
SNOW...TAPERING TO LIGHTER SNOW BY MID MORNING...FROM WEST TO EAST.
MUCH OF THE DAY WILL BE MVFR IN SC...BUT VFR CONDITIONS EXPECTED
LATER THIS AFTERNOON...AS THE STORM PULLS AWAY...AND HIGH PRESSURE
BUILDS NORTHWARD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FOR PAZ006-010>012-017>019-024>028-033>037-
041-042-045-046-049>053-056>059-063>066 UNTIL 11 AM FRIDAY.
SNOW ADVISORY FOR PAZ004-005 UNTIL 11 AM FRIDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...MARTIN
Hazardous weather outlook, Dec 9, 4:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 AM EST FRI DEC 9 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-100930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
420 AM EST FRI DEC 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WAS ENDING FROM WEST TO EAST ACROSS THE AREA EARLY
THIS MORNING. AS OF 4 AM...THE SNOW HAS TAPERED OFF ACROSS THE
LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS. THE SNOW WILL END LAST
ACROSS THE SUSQUEHANNA VALLEY BY AROUND 7 OR 8 AM. AN
INCREASINGLY GUSTY WEST WIND WILL CAUSE BLOWING AND DRIFTING SNOW
IN OPEN AREAS LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT STORM TOTAL SNOWFALL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clinton

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Northern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

A low pressure system developed along the Gulf Coast on Thursday December 8th, and then tracked northeast toward the mid Atlantic Coast on Friday, December 9th. This produced a swath of moderate to locally heavy snowfall across central Pennsylvania from late Thursday night into early Friday morning. Snowfall amounts ranged from 6 to 10 inches, with the highest amounts across the lower and middle Susquehanna Valley region. This storm had a particularly negative impact on the morning commute on Friday across central Pennsylvania.

Heavy Snow, Adams

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Heavy Snow, Bedford

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Heavy Snow, Blair

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Blair forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

Heavy Snow, Cambria

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Cambria forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Heavy Snow, Clearfield

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Clearfield forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Heavy Snow, Columbia

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Columbia forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

Heavy Snow, Cumberland

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

Heavy Snow, Dauphin

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Fulton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

Heavy Snow, Huntingdon

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Huntingdon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

Heavy Snow, Juniata

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Juniata forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

Heavy Snow, Lancaster

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

Heavy Snow, Lebanon

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Lebanon forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

Heavy Snow, Mifflin

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Mifflin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

Heavy Snow, Montour

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Montour forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

Heavy Snow, Northern Centre

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Northern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Northern Lycoming

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Northern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Northumberland

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Perry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

Heavy Snow, Schuylkill

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Schuylkill forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

Heavy Snow, Snyder

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Snyder forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

Heavy Snow, Somerset

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Somerset forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Heavy Snow, Southern Centre

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Southern Centre forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

Heavy Snow, Southern Clinton

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Southern Clinton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

Heavy Snow, Southern Lycoming

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Southern Lycoming forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

Heavy Snow, Sullivan

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Sullivan forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
Union forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

Heavy Snow, York

When
December 9, 6:00 AM EST to 10:00 AM EST
Where
York forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483494, 5483495, 5483496, 5483497, 5483498, 5483499, 5483500, 5483501, 5483502, 5483503, 5483504, 5483505, 5483506, 5483507, 5483508, 5483509, 5483510, 5483511, 5483512, 5483513, 5483514, 5483515, 5483516, 5483625, 5483626, 5483627, 5483628, 5483629, 5483630, 5483631.